The New York State Department of Health has now certified ACR Health to operate an Opioid Overdose Prevention Program, which would put Narcan, an overdose rescue drug, directly into the hands of people who regularly come into contact with those who use heroin and opioid prescription painkillers. Properly trained, they can inject Narcan in the event of an overdose and reverse the effects.
Today, overdose is the leading cause of accidental death in New YorkState. New evidence points to an increasing number of people transitioning from prescription painkillers to heroin, which is leading to greater overdose rates. Many overdose fatalities are preventable, especially if witnesses have had appropriate training and are prepared to respond in a safe and effective manner.
“Narcan wakes up a person who has overdosed within three to five minutes of being administered,” said Erin Bortel, ACR’s Director of Prevention Services. “Narcan has no bad side effects if the overdose was not caused by an opioid.”
Since April 1, 2006, it has been legal for non-medical persons to administer Narcan to prevent an opioid/heroin overdose from becoming fatal in New YorkState. Narcan is a prescription medicine that reverses an overdose by blocking heroin or other opium-based substances in the brain for 30 to 90 minutes.
ACR Health expects to train as many as 500 individuals throughout its nine-county service area in the next year. If you would like to sign up for Narcan training, call 800.475.2430 or email Narcan@ACRHealth.org.